Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 58, NWS State College, PA

September 11, 2011Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 11, 2011, 9:21 PM EDT for Lancaster County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2011, 9:21 PM EDT (01:21 UTC)
Expired
Sep 12, 2011, 12:15 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lancaster County, PA

The radar

The Philadelphia radar (KDIX), 132 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WGUS51 KCTP 120121
FFWCTP
PAC071-120415-
/O.NEW.KCTP.FF.W.0058.110912T0121Z-110912T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 PM EDT SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LANCASTER COUNTY...

* UNTIL 1215 AM EDT...

* AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EAST CENTRAL LANCASTER
  COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHURCHTOWN
  AND GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4012 7589 4011 7593 4004 7593 3996 7598
      3992 7602 4005 7604 4013 7602 4015 7588

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:23 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 11, 8:23 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
823 PM EDT SUN SEP 11 2011

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING AS A SLOW MOVING UPPER LOW
SLOWLY OPENS UP AND BEGINS LIFTING UP AND OUT OF THE REGION. A
SERIES OF COLD FRONTS WILL BRING A RETURN OF SHOWERS FOR MIDWEEK
BEFORE USHERING IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR BY THE
END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHORTWAVE SLIDING ACROSS THE MASON/DIXON LINE THIS EVENING
WITH WELL DEFINED JET CONTG TO PRODUCE SHOWERS AND ISOLD STORMS
WITH HEAVY RAIN FROM THE SOUTH CENTRAL MOUNTAINS INTO THE LOWER
SUSQ. ONGOING FLASH FLOOD WARNINGS AT THIS HOUR OVER CENTRAL
ADAMS INTO WESTERN AND CENTRAL YORK COUNTIES. EAST BERLIN AREA HAS
BEEN HIT PARTICULARLY HARD WITH FLOODED ROADS AND WATER RESCUES
EARLIER. ACTIVITY IS WEAKENING OVERALL...BUT WILL TAKE A FEW HOURS
TO SETTLE DOWN COMPLETELY.

LINGERING CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF
HEATING OVERNIGHT. LOWS ARE EXPECTED TO AVERAGE IN THE MID 50S TO
LOWER 60S WITH PATCHY DENSE FOG FORMING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
THE LAST OF THE TROF ALOFT IS FCST TO FINALLY LIFT OUT. WE WILL
NOT BE IN THE BEST QUAD OF THE JET AS THE BROAD TROF AXIS IS
PROGGED THROUGH BY AROUND MID DAY...SO CHANCES FOR RAIN SHUD BE
LOWER THAN TODAY...ISOLATED ACTIVITY. HOWEVER THE SHORT RANGE
GUIDANCE STILL DEVELOPS SOME IMPRESSIVE CAPE SO A STRONGER STORM
WILL STILL BE A POSSIBILITY.

TEMPS WILL ONCE AGAIN BE ABOVE NORMAL FOR MID SEP...QUITE PLEASANT
REGION-WIDE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MODELS/ENSEMBLES ALL FINALLY OPEN THE UPPER LOW AND LIFT IT AWAY
ALLOWING THE WESTERLIES TO GET BACK IN CONTROL OF THE PATTERN AT
OUR LATITUDE. AFTER A MILD COUPLE OF DAYS TO START THE WEEK...WE
START TO SEE A FAIRLY CHILLY AIRMASS DROPPING INTO THE GR LAKES
UNDER A DEVELOPING BROAD CYCLONIC FLOW PATTERN APPROACHING THE
NERN US. AT LEAST A COUPLE OF FRONTS ARE DEPICTED SLIDING THROUGH
THE REGION WITH THE CHANCE OF SOME SPOTTY PRECIP MAINLY FROM LATER
TUESDAY INTO EARLY THURS. THE END OF THE WEEK PROMISES TO BE FAIR
AND WITH A TASTE OF FALL IN THE AIR. IT WILL BE RATHER COOL WITH
DAY TIME HIGHS BY THURSDAY AVERAGING 5 TO 10 DEG BELOW NORMAL.

THE MAIN THING WE HAVE TO LOOK FORWARD TO IS FOR IT TO FINALLY
TURN DRIER. REGIONAL RIVERS AND STREAMS ARE DROPPING AFTER OUR
RECENT RECORD SETTING RAINS...AND OTHER THAN LOCALIZED SHORT TERM
ISSUES OVER THE NEXT COUPLE OF DAYS...THAT TREND SHOULD CONTINUE.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
SCATTERED SHRA/TSRA WILL PRODUCE VSBY RESTRICTIONS AT IPT AND LNS
THIS EVENING /MAINLY BTWN 00Z-02Z/. FOR THE REST OF THE NIGHT...CONVECTION
WILL DIE DOWN AND FOCUS WILL SHIFT TOWARD POTENTIAL OF DENSE FOG.
LIGHT WINDS...CLEARING SKIES AND WET GROUND WILL MAKE FOG LIKELY
OVER MOST OF THE AREA LATE TONIGHT. LACK OF RAIN TODAY AND
CONDITIONAL CLIMATOLOGY WOULD SUGGEST THAT JST...MDT AND AOO ARE
LEAST LIKELY TO SEE DENSE FOG LATER TONIGHT. HOWEVER...THE
REMAINDER OF CENTRAL PA AIRFIELDS APPEAR QUITE LIKELY TO SEE VSBYS
DIP BLW 1SM...ESP BTWN 09Z-12Z.

THE FOG WILL LIFT BY LATE MORNING. HOWEVER...WITH AN UPPER LVL
TROF STILL OVER THE AREA...EXPECT ANOTHER AFTERNOON WITH SCT
SHRA/TSRA.

OUTLOOK...

TUE...AM FOG POSS. PM THUNDERSTORM IMPACTS POSS NW MTNS.
WED-FRI...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
BLOOMSBURG...DANVILLE...AND LANCASTER ARE ALL STILL ABOVE FLOOD
STAGE BUT DROPPING. HARRISBURG IS NOW BELOW FLOOD STAGE SO THE
WARNING HAS BEEN CANCELLED.

ONLY SPOTTY AND TRANSIENT SHOWERS ARE EXPECTED EACH AFTN INTO
MONDAY OR TUESDAY. HOWEVER...HIGHLY LOCALIZED VERY HEAVY RAIN
FROM THUNDERSTORMS COULD AGAIN LEAD TO RAPID RISES ON STREAMS AND
CREEKS. FFG IN MOST SPOTS IS ONLY 0.5 TO 0.75 INCHES IN AN HOUR.

SOME OF THE SMALLER GAGES LIKE LOYALSOCKVILLE HAVE BEEN DAMAGED
AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS - THEY WILL NOT
BE REPORTING.

ADDITIONAL INFORMATION CAN BE FOUND AT:
WWW.ERH.NOAA.GOV/ERH/MARFC

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...DEVOIR/RXR
SHORT TERM...RXR
LONG TERM...LA CORTE
AVIATION...FITZGERALD
HYDROLOGY...
Hazardous weather outlook, Sep 11, 3:58 AM EDT, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 AM EDT SUN SEP 11 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-120800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
358 AM EDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 7:16 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
716 PM EDT SUN SEP 11 2011

PAZ064-120000-
ADAMS PA-
716 PM EDT SUN SEP 11 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAMS COUNTY...

AT 712 PM EDT...A STRONG THUNDERSTORM WAS NEAR CASHTOWN...MOVING EAST
AT 10 MPH.

THIS STORM WILL AFFECT SEVEN STARS AND GETTYSBURG.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30...
STATE ROAD 97.

LAT...LON 3972 7718 3982 7746 3991 7737 3992 7712

FORECASTER: EVANEGO
Special weather statement, Sep 11, 7:17 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
717 PM EDT SUN SEP 11 2011

PAZ064-120000-
ADAMS PA-
717 PM EDT SUN SEP 11 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAMS COUNTY...

AT 717 PM EDT...A STRONG THUNDERSTORM WAS NEAR CASHTOWN...MOVING EAST
AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT SEVEN STARS AND GETTYSBURG.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30...
STATE ROAD 97.

LAT...LON 3972 7718 3982 7746 3991 7737 3992 7712

FORECASTER: EVANEGO
Local storm report, Sep 11, 7:37 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      EAST BERLIN             39.94N  76.98W
09/11/2011                   ADAMS              PA   911 CALL CENTER

            WATER RESCUES REPORTED IN THE VICINITY OF EAST BERLIN.

&&

EVENT NUMBER CTP1100446

EVANEGO
Local storm report, Sep 11, 7:57 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 PM EDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FLASH FLOOD      1 E EAST BERLIN         39.94N  76.96W
09/11/2011                   YORK               PA   911 CALL CENTER

            REPORT OF A VEHICLE STRANDED IN HIGH WATER IN PARADISE
            TWP NEAR EAST BERLIN.

&&

EVENT NUMBER CTP1100447

EVANEGO
Special weather statement, Sep 11, 8:30 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EDT SUN SEP 11 2011

PAZ066-120100-
LANCASTER PA-
830 PM EDT SUN SEP 11 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER COUNTY...

AT 822 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW HOLLAND...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT CHURCHTOWN.

LAT...LON 4011 7593 4009 7593 4005 7593 4004 7610
      4015 7610 4020 7596 4014 7587 4013 7588

FORECASTER:
Special weather statement, Sep 11, 8:32 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT SUN SEP 11 2011

PAZ056-063-120115-
CUMBERLAND PA-PERRY PA-
832 PM EDT SUN SEP 11 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PERRY AND WESTERN
CUMBERLAND COUNTIES...

AT 829 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHIPPENSBURG...MOVING
NORTHEAST AT 15 MPH.

HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE
POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT NEWVILLE AND
BLOSERVILLE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 207 AND 225...I-81 BETWEEN
MILE MARKERS 28 AND 49.

THIS WILL ALSO IMPACT ROUTE 11.

LAT...LON 4005 7753 4010 7756 4012 7756 4036 7735
      4021 7715 4004 7751

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:26 PM EDTAreal Flood AdvisoryCTPLycoming2 hr
Sep 11, 8:30 PM EDTSpecial Weather StatementCTPLancaster30 min
Sep 11, 8:32 PM EDTSpecial Weather StatementCTPCumberland43 min
Sep 11, 9:02 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Montour, Northumberland, Snyder and 1 more118 min
Sep 11, 9:10 PM EDTAreal Flood AdvisoryCTPLancaster65 min
Sep 11, 9:38 PM EDTFlash Flood WarningCTPCentre, Clinton, Lycoming, Montour, Northumberland, Union3 hr
Sep 11, 10:12 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Juniata, Lebanon, Lycoming, Montour and 5 more3 hr
Sep 11, 10:51 PM EDTSpecial Weather StatementCTPColumbia24 min
Sep 12, 12:29 AM EDTDense Fog AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more10 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.